Advertisement

  1. ITV Report

Police issue ecstasy warning in Jersey

Stock images: ecstasy tablets Photo: Boris Roessler/DPA/PA Images

Police have issued an ecstasy warning as a batch of strong tablets continue to circulate in Jersey.

It comes after the death of a young man two weeks ago, who it's believed had become ill after taking a strong form of the drug.

The Island’s Alcohol and Drug Service say "there is no way of telling what’s in an ecstasy tablet/capsule as there is no ‘quality control’ on street drugs".

Users will not know what ingredients make up an ecstasy tablet, nor its strength – recent batches circulating in Jersey have included a range of colours and designs, and some of these are stronger than average. Taking ecstasy involves risks; these risks increase if the tablets are considered to be strong. Ecstasy can affect the body’s temperature control; dancing in a hot atmosphere after taking it also increases the risk of overheating.

– States of Jersey, Health and Social Services Department

Islanders are being warned that the safest harm reduction measure is not to use at all.

However anyone who intends to take ecstasy should remember some important safety measures:

  • if you are going to use, take half a tablet and wait two to three hours to assess the effects prior to any redosing
  • dancing for long periods in a hot atmosphere such as a nightclub, especially coupled with summer heat, increases your chances of overheating and dehydration. Take regular breaks from the dance floor to cool down and watch out for your friends – they might not realise they’re in danger of overheating or getting dehydrated
  • drinking too much can also be dangerous and drinking too quickly is liable to affect your body’s salt balance, which can be as hazardous as not drinking enough water. You should sip no more than a pint of water or a non-alcoholic drink every hour
  • avoid using alone and look out for your friends
  • avoid mixing ecstasy with other drugs (prescribed or not), including alcohol
  • seek immediate medical advice if you or your friends begin to feel unwell after taking ecstasy
  • anyone who has a heart condition, blood pressure problems, epilepsy or asthma is liable to have a dangerous reaction to ecstasy

After using ecstasy, evidence suggests people may feel lethargic and low in mood as the effects wear off.

Long-term users can suffer memory problems and may develop depression and anxiety.

Anyone who is concerned about ecstasy use should call the Alcohol and Drug Service on 445000 for confidential advice or help.